Georgia, 2011Hail and Damaging Winds in Georgia, July 12, 2011
July 12, 2011 · NWS FFC · 4 events in 3 counties and zones
S. subtropical ridge had spread somewhat east in the previous days and was now centered across Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The strong southern U.S. subtropical ridge had spread somewhat east in the previous days and was now centered across Mississippi. However, a very weak upper trough remained evident across the southeast U.S. In addition, a nearly stationary backdoor cold front was evident along the Georgia/South Carolina border. A number of strong outflow boundaries were also evident across north Georgia early on the 12th in response to upstream overnight thunderstorm development across the Tennessee valley. These features combined with a hot, very unstable atmosphere, allowed for scattered thunderstorms to develop during the morning hours across north Georgia. The activity propagated through the Atlanta metropolitan area into West Central Georgia before dissipating during the early evening as subsidence from the upper high and warm air aloft caused activity to dissipate sooner than during a normal diurnal thunderstorm situation. A few of the storms briefly became severe and produced damaging downburst winds, marginally severe hail, and intense cloud-to-ground lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 12, 9:44 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 12, 9:44 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1044 AM EDT TUE JUL 12 2011
.UPDATE...
MORNING CLOUD COVER AND CONVECTION HAS HINDERED WARMING...
ESPECIALLY ACROSS NORTH GEORGIA. ACTIVITY IS EXPECTED TO DIMINISH
THROUGH THE MORNING...AND WITH SOME BREAKUP IN CLOUD
COVER...EXPECT TO SEE TEMPERATURES STILL REACHING ADVISORY
CRITERIA ACROSS PORTIONS OF NORTH AND MUCH OF CENTRAL GEORGIA.
HAVE MADE A FEW ADJUSTMENTS TO HOURLY TEMPERATURE AND DEW POINT
GRIDS...THE MORNING POPS TO ACCOUNT FOR CURRENT RADAR
ACTIVITY...AND SKY GRIDS. NO ADDITIONAL UPDATES ARE EXPECTED AT
THIS TIME.
31
&&
.PREV DISCUSSION... /ISSUED 743 AM EDT TUE JUL 12 2011/
PREV DISCUSSION... /ISSUED 412 AM EDT TUE JUL 12 2011/
SHORT TERM /TODAY THROUGH THURSDAY/...
WEAK SURFACE TROF STRETCHING ACROSS NORTH CENTRAL GEORGIA WILL
REMAIN THE FOCUS FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE COUNTY WARNING AREA TODAY/TONIGHT. MODELS
ALSO HINTING AT A WEAK IMPULSE SKIRTING ACROSS THE TENNESSEE
VALLEY WHICH MAY AID IN DEVELOPMENT OF CONVECTION ACROSS EXTREME
NORTH GEORGIA. OTHERWISE...MODELS SHOW PRECIP CHANCES ON THE
INCREASE THE REST OF THE SHORT TERM PERIOD AS A WEAK BACK DOOR
FRONT PUSHES INTO THE STATE WEDNESDAY/THURSDAY...AND WILL CONTINUE
PREVIOUS FORECAST TREND WITH GOOD CHANCE POPS OVER MUCH OF THE
AREA. HOT TEMPERATURES CONTINUE TO BE OF SOME CONCERN TODAY AND
WEDNESDAY WITH AFTERNOON HIGHS EXPECTED TO BE IN THE 95 TO 100
DEGREE RANGE. THIS WILL PRODUCE HEAT INDICES IN THE 105 TO 110
DEGREE RANGE AND A HEAT ADVISORY HAS BEEN POSTED FOR MUCH OF
CENTRAL AND PORTIONS OF NORTH GEORGIA TODAY. ANOTHER HEAT ADVISORY
MAY BE NEEDED WEDNESDAY...BUT WILL HOLD OFF ON ISSUANCE FOR NOW.
WITH BETTER CHANCES FOR PRECIP EXPECTED (AND IF PRECIP CAN GET
STARTED EARLY)...THIS MAY BE ENOUGH TO KEEP TEMPERATURES FROM
GETTING AS WARM. DAY SHIFT WILL DEFINITELY NEED TO TAKE A CLOSER
LOOK.
LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UNSETTLED WEATHER LOOK TO CONTINUE FOR MUCH OF THE PERIOD WITH
EXTENDED PROGS SHOWING THE REMNANTS OF THE BACK DOOR FRONT
MEANDERING ACROSS OUR AREA...AND POSSIBLY A WAVE DEVELOPING AND
MOVING ALONG THE BOUNDARY FRIDAY/SATURDAY. MODELS SHOWING SOMEWHAT
DRIER AIR SPREADING INTO NORTH GEORGIA SUNDAY-MONDAY AS THE
BOUNDARY SLIPS A LITTLE FARTHER SOUTH INTO FLORIDA. COOLER TEMPS
LOOK TO BE THE RULE DURING THE PERIOD WITH HIGHS AVERAGING IN THE
UPPER 80S TO LOWER 90S ACROSS MUCH OF THE AREA.
CLIMATE...
RECORDS FOR 07-12
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 108 1930 68 1999 76 1981 59 1963
1969
KATL 103 1980 70 1898 80 1980 53 1898
1930 1879
KCSG 101 1980 82 1953 80 1980 61 1956
KMCN 105 1980 78 1900 78 1925 61 1953
1901
RECORDS FOR 07-13
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 103 1980 73 1999 77 1980 58 1918
1925
KATL 105 1980 74 1999 79 1980 59 1898
1879
KCSG 103 1980 77 1999 78 1991 62 1963
KMCN 108 1980 68 1898 79 1980 61 1898
49
AVIATION...
12Z UPDATE...
SCATTERED MVFR FOG ACROSS THE AREA. CSG EXPERIENCING IFR CIGS AS
WELL. THIS SHOULD ALL CLEAR OUT THROUGH THE MORNING. CONVECTION IN
EASTERN TN IS MOVING SW AND MAY IMPACT THE METRO TAFS...HAVE
INCLUDED TEMPO TSRA 14-17Z FOR THIS POSSIBILITY. OTHERWISE
ISOLATED CONVECTION EXPECTED THIS AFTERNOON. EXPECT MORE MVFR FOG
WEDNESDAY MORNING. WESTERLY WINDS UNDER 10KT EXCEPT PERHAPS WITH
THE CONVECTION MOVING THROUGH...OUTFLOW BOUNDARIES MAY TURN WINDS
NE.
//ATL CONFIDENCE...12Z UPDATE...
MEDIUM TO LOW ON MORNING CONVECTION AND POSSIBLE NORTHEAST WINDS.
MEDIUM TO HIGH ON PREVAILING WINDS.
HIGH ON VSBY AND CIGS.
HIGH ON OCCURRENCE OF AFTERNOON CONVECTION...MEDIUM TO LOW ON
IMPACTING ATL.
TDP
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 100 75 99 75 / 20 20 30 30
ATLANTA 96 77 97 77 / 20 20 30 30
BLAIRSVILLE 89 70 92 71 / 30 20 40 30
CARTERSVILLE 96 71 97 73 / 30 20 40 30
COLUMBUS 97 77 98 76 / 20 20 30 30
GAINESVILLE 97 74 98 75 / 20 20 40 30
MACON 98 75 98 76 / 20 20 20 20
ROME 98 73 98 74 / 30 20 50 30
PEACHTREE CITY 97 73 98 73 / 20 20 30 30
VIDALIA 97 76 99 78 / 20 20 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 5 AM EDT WEDNESDAY FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...
CARROLL...CHATTAHOOCHEE...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...CRAWFORD...CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...
EMANUEL...FAYETTE...FLOYD...FORSYTH...GLASCOCK...GREENE...
GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...HENRY...
HOUSTON...JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...
LAMAR...LAURENS...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...NORTH
FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.
&&
31Hazardous weather outlook, Jul 12, 10:26 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1126 AM EDT TUE JUL 12 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1126 AM EDT TUE JUL 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DANGEROUSLY HOT CONDITIONS EXPECTED ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA TODAY. ISOLATED THUNDERSTORMS EXPECTED ACROSS
NORTH AND CENTRAL GEORGIA.
.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA. A WEAK BOUNDARY
WILL REMAIN ACROSS CENTRAL GEORGIA...WITH A HOT AND HUMID AIRMASS
IN PLACE ACROSS THE REGION.
.PRIMARY HAZARDS...
DANGEROUSLY HOT CONDITIONS ARE EXPECTED TODAY...MAINLY SOUTH OF A
LINE FROM ROME TO GAINESVILLE. THE PRIMARY HAZARDS ASSOCIATED WITH
ANY THUNDERSTORMS THAT DEVELOP WILL BE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS.
.DISCUSSION...
A HOT AND HUMID AIRMASS WILL REMAIN IN PLACE TODAY...WITH
AFTERNOON TEMPERATURES CLIMBING INTO THE MID AND UPPER 90S
EVERYWHERE...WITH A FEW POSSIBLY OVER 100. HEAT INDEX VALUES WILL REACH
OVER 105...CREATING DANGEROUS CONDITIONS. MEANWHILE...THE HEAT AND
HUMIDITY WILL CREATE AN UNSTABLE AIRMASS WITH CAPES ABOVE 2000
THIS AFTERNOON. THIS WILL ALLOW ISOLATED THUNDERSTORMS TO DEVELOP.
WHILE SOME STRONG THUNDERSTORMS MAY BE POSSIBLE...STORMS ARE
GENERALLY EXPECTED TO REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 12, 7:56 AM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
856 AM EDT TUE JUL 12 2011
GAZ020-021-121330-
856 AM EDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN BARTOW AND CHEROKEE COUNTIES UNTIL 930 AM EDT...
AT 849 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PINE LOG...MOVING SOUTHEAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
BARTOW AND CHEROKEE COUNTIES THROUGH 930 AM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE WHITE...PINE LOG...FUNKHOUSER...
SUTALLEE...LAKE ARROWHEAD...LITTLE RIVER LANDING...GEORGE WASHINGTON
CARVER STATE PARK AND RED TOP MOUNTAIN STATE PARK. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3422 8448 3409 8471 3423 8484 3433 8486
3441 8471 3441 8467
TIME...MOT...LOC 1256Z 326DEG 7KT 3430 8471Event by event
2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Haralson
- When
- July 12, 10:46 AM EST to 10:50 AM EST
- Where
- Haralson County, 1.5 mi NW of Bremen to Waco
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.735, -85.168
The public reported that four trees were down near Bremen.
Thunderstorm Wind, Fayette
- When
- July 12, 2:21 PM EST to 2:23 PM EST
- Where
- Fayette County, Fayetteville to 1 mi SSW of Fayetteville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 33.450, -84.450
The Fayette County 911 Center reported that two trees and four to five power lines were down near the downtown square in Fayetteville.
Lightning, Fayette
- When
- July 12, 2:26 PM EST
- Where
- Fayette County, 2 mi S of Fayetteville
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.421, -84.450
The Fayette County Emergency Management Director reported that lightning struck a home just south of Fayetteville. Specific damages to the structure were not provided.
Hail, Fulton
- When
- July 12, 2:40 PM EST to 2:43 PM EST
- Where
- Fulton County, 3.1 mi E of Bolton to 3.09 mi ENE of Bolton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.819, -84.416
The public observed quarter-sized hail approximately four miles north-northwest of downtown Atlanta, especially along Howell Mill Road. The public also reported that the cloud-to-ground lightning was intense.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 12, 201155 injured · 1 event
- Excessive Heat in Pennsylvania, July 12, 20111 death · 5 events
- Rip Current in Massachusetts, July 12, 20111 death · 1 event
- Lightning Strike in Arizona, July 12, 20111 death · 1 event
- Excessive Heat in Louisiana, July 12, 20111 death · 1 event
- Excessive Heat in New Jersey, July 12, 201110 injured · 5 events
- Damaging Winds in Arkansas, July 12 to 13, 2011$310,000 · 60 kt wind · 2 events
- Tornadoes and Flash Flooding in Colorado, July 12 to 13, 2011$165,000 · EF0 · 13 events
- Flash Flooding and Damaging Winds in Missouri, July 12 to 13, 2011$176,000 · 87 kt wind · 8 events
- Flash Flooding and Hail in Illinois, July 12, 2011$132,000 · 52 kt wind · 10 events
- Flash Flood and Damaging Winds in Kentucky, July 12, 2011$116,000 · 61 kt wind · 8 events
- Flash Flood and Damaging Winds in Illinois, July 12, 2011$99,000 · 52 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333239, 333241, 333242, 333246.